Hail, Scotts Bluff
- When
- September 9, 4:43 PM MST to 4:47 PM MST
- Where
- Scotts Bluff County, 2 mi NW of Scottsbluff
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.883, -103.683
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 9, 11:47 AM MST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1247 PM MDT TUE SEP 9 2003 IN THE NEAR TERM...RELATIVELY ACTIVE WEATHER SCENARIO SHAPING UP FOR TONIGHT AND WED. A STRONG UPPER LEVEL JET CURRENTLY DIGGING INTO THE PACIFIC COAST WILL SERVE TO STRENGTHEN AND REINFORCE THE BROAD UPPER TROUGH OVER THE GREAT BASIN REGION. AS THE JET MAX SWINGS THROUGH THE BASE OF THE TROUGH THE TROUGH WILL PUSH EASTWARD OVER THE NORTHERN AND CENTRAL ROCKIES TONIGHT AND WILL BE CENTERED OVER THE FRONT RANGE REGION WED. POSITIVE VORTICITY ADVECTION AHEAD OF THE DIGGING TROUGH WILL INCREASE LIFT TONIGHT WITH MODELS PROGGING A STRONG VORTICITY MAXIMUM TO SWEEP THROUGH THE CYS FORECAST AREA OVERNIGHT. THE VORT MAX WILL PUSH AN ASSOCIATED SURFACE COLD FRONT THROUGH THE AREA TONIGHT AS THE FORECAST AREA COMES INCREASINGLY UNDER THE LIFTING INFLUENCE OF THE LEFT FRONT QUAD OF A 300 MB JET MAX. PRECIPITATION A PRETTY GOOD BET TONIGHT WITH SOME THUNDERSTORMS AS PROGGED LIFTED INDEX VALUES INDICATE SOME INSTABILITY OVER SOUTHEAST WY AND THE NEB PANHANDLE. WILL KEEP MENTION OF PRECIPITATION OVERNIGHT AS MOISTURE...DYNAMICS AND INSTABILITY WILL PERSIST OVERNIGHT. TEMPERATURES WED WILL BE MUCH COOLER AND BELOW NORMAL WITH MOST PLACES NOT EVEN REACHING 60 DEGREES. WED WILL ALSO BE RATHER BLUSTERY AS SURFACE CYCLOGENESIS OVER THE HIGH PLAINS COMBINES WITH SURFACE HIGH PRESSURE BUILDING INTO WESTERN WY TO PRODUCE A TIGHT LOW LEVEL PRESSURE GRADIENT. PRECIPITATION WILL AGAIN BE A FAIR BET WED IN MOST AREAS ALTHOUGH THE LOW LEVEL COOL AIR WILL MAKE THINGS STABLE ENOUGH THAT THUNDERSTORMS ARE NOT ANTICIPATED. LONG TERM...THE UPPER LEVEL SHORTWAVE TROUGH SLOWLY MOVES EAST OF THE CWA THURSDAY MORNING. MODELS STILL DIFFER WITH THE ETA MUCH SLOWLER IN MOVING THE FEATURE EAST THAN THE GFS. HOWEVER THE ETA TREND HAS BEEN TOWARDS THE FASTER AND NOT AS DEEP GFS. WILL KEEP POPS HIGH THROUGH EARLY WEDNESDAY NIGHT WITH GRADUAL DRYING TAKING PLACE THROUGH THURSDAY MORNING. WILL CONTINUE THE MENTION OF SNOW ABOVE ABOUT 9000 FEET FOR WEDNESDAY NIGHT. DURING THAT SAME TIME THE SURFACE HIGH BUILDS OVER THE CWA OVER THE CWA BETWEEN 06Z AND 15Z THURSDAY. THEN THE CWA REMAINS DRY THROUGH MUCH OF FRIDAY IN ADVANCE OF AN EAST TO WEST ORIENTED SHORTWAVE TROUGH AND ASSOCIATED COLD SURGE MOVING SOUTH FROM CANADA. THOSE FEATURES HAVE BEEN HANDLED CONSISTENTLY BY THE GFS PAST FEW RUNS AND STILL LOOKS REASONABLE. THE COLD SURGE MOVES INTO CENTRAL WYOMING BY 00Z SATURDAY AND THROUGH THE REST OF THE CWA FRIDAY NIGHT. THE SHORTWAVE TROUGH WILL THEN MOVE ACROSS THE CWA 06Z TO 18Z SATURDAY. THE UPSLOPE AND SYNOPTIC LIFT SHOULD PRODUCE WIDESPREAD PRECIPITATION FRIDAY NIGHT AND SATURDAY MORNING. WITH THE 1000 TO 500 MB THICKNESS VALUES DROPPING TO LESS THAN 552 SNOW IS QUITE POSSIBLE. FOR NOW WILL INDICATE SNOW ABOVE 7000 FEET AND A MIXTURE OF RAIN AND SNOW BELOW THAT ELEVATION FROM LATE EVENING FRIDAY NIGHT THROUGH SATURDAY MORNING. HEIGHTS THEN BUILD OVER THE CWA STARTING SATURDAY NIGHT AND CONTINUE THROUGH EARLY NEXT WEEK....FOR WARMING AND DRY WEATHER. THE LATEST GFS RUN NOW DEPICTS A SLOWER MOVEMENT OF AN APPROACHING SHORTWAVE TROUGH AND SHOULD SPREAD CLOUDS AND SHOWERS BACK INTO THE WEST PARTS OF THE CWA TUESDAY AFTERNOON. UNTIL EARLY NEXT WEEK...THE GFS HAS BEEN FAIRLY CONSISTENT WITH THE SYNOPTIC FEATURES AND WILL FOLLOW ITS SOLUTION MORE CLOSELY. .CYS... WY...NONE. NE...NONE. WEILAND
NEZ001>003-019>021-054-055-WYZ059>070-101130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1100 AM MDT TUE SEP 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT A FRONTAL BOUNDARY AND AN UPPER LEVEL DISTURBANCE WILL COMBINE TO CREATE AN UNSTABLE ATMOSPHERE OVER THE NEBRASKA PANHANDLE AND SOUTHEASTERN WYOMING THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL DEVELOP AROUND NOON AND CONTINUE INTO THE MID EVENING HOURS. ISOLATED SEVERE THUNDERSTORMS...PRODUCING UP TO NICKEL SIZE HAIL AND WIND GUSTS TO NEAR 60 MPH...ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG UPPER LOW WILL DROP OVER THE CENTRAL ROCKY MOUNTAIN REGION WEDNESDAY AFTERNOON. A STRONG COLD FRONT WILL PUSH INTO SOUTHEAST WYOMING WEDNESDAY AFTERNOON ACCOMPANIED BY STRONG NORTH WINDS AND MUCH COLDER TEMPERATURES. LOW LEVEL COOL AIR WILL KEEP THE ATMOSPHERE STABLE AND REDUCE THE POSSIBILITY OF SEVERE THUNDERSTORMS. SNOW SHOWERS WILL BE POSSIBLE ABOVE 9000 FEET WEDNESDAY NIGHT. ANOTHER STRONG SYSTEM WILL REACH WYOMING LATE FRIDAY AND SATURDAY. TEMPERATURES WILL BE WELL BELOW SEASONAL NORMALS. SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP WITH SNOW SHOWERS POSSIBLE IN THE HIGHER MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN THE NEBRASKA PANHANDLE AFTER NOON.
The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374555.